Idaho, 2010High Wind in Idaho, April 27, 2010
April 27, 2010 · NWS PIH · 1 event in 1 county or zone
Very strong non-thunderstorm winds caused damage to buildings in the city of Chubbuck. 20 to 25 feet of roof from Inter Mountain Storage was torn off and blown across the street.
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very strong non-thunderstorm winds caused damage to buildings in the city of Chubbuck. 20 to 25 feet of roof from Inter Mountain Storage was torn off and blown across the street. And a greenhouse suffered extensive damage in the city as well. In Pocatello the wind uprooted trees and caused roof damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Apr 27, 1:31 PM MST, 4 minutes earlier.
Area forecast discussion, Apr 27, 1:31 PM MST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
231 PM MDT TUE APR 27 2010
.SHORT TERM...TONIGHT THROUGH THURSDAY. COMPLEX STORM SYSTEM
BEGINNING TO AFFECT EASTERN IDAHO TODAY. WINDS AND SNOW MAIN
CONCERN. MANY AREAS ALREADY SEEING WINDS MEET OR EXCEED MINIMUM
ADVISORY CRITERIA. WIND ADVISORY OFFICIALLY BECOMES EFFECTIVE
WITHIN THE NEXT COUPLE HOURS SO WILL LEAVE AS IS. IN
ADDITION...RADAR MOSAIC INDICATING MOISTURE PUMPING INTO THE
REGION JUST AHEAD OF STRONG UPPER JET. KSUN HAS ALREADY RECORDED
PRECIP TODAY SO BELIEVE THAT SNOW IS ALREADY FALLING AT HIGHER
ELEVATIONS OF THE CENTRAL MTNS. EXPECT TREND TO CONTINUE FOR THE
REST OF TODAY WITH INCREASED WINDS AND PRECIP SLOWLY SPREADING
ACROSS THE REGION. AIR MASS REMAINS UNSTABLE WITH THREAT FOR
THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS. HAVE HIGHLIGHTED
THE THREATS IN THE GRIDS BUT SO FAR HEAVY CIRRUS SHIELD MAY BE
MAIN LIMITING FACTOR TO DEVELOPMENT. SFC FROPA STILL EXPECTED TO
BE THROUGH KPIH ROUGHLY MIDNIGHT. TIGHT SFC GRADIENT BEHIND FROPA
MAY MEAN CONTINUED STRONG WINDS OVERNIGHT. PRESENCE OF STRONG
UPPER JET AT 40+ KT 700MB SUPPORT MAY ALLOW ADVISORY WINDS TO
CONTINUE THROUGH THE REGION OVERNIGHT DESPITE UNFAVORABLE TIMING.
WILL LEAVE WIND ADVISORY AS IT IS AND ALLOW EVENING SHIFT TO
EXTEND AS NECESSARY IF CONDITIONS AND GUIDANCE INDICATE THAT THE
WINDS WILL PERSIST. IN THE MEANTIME HAVE INCREASED WIND SPEEDS IN
THE GRIDS. REGARDLESS OF OVERNIGHT WIND CONDITIONS...ADVISORY
WINDS ARE LIKELY AGAIN ON WEDNESDAY. PRECIP FOCUS SHIFTS TO
EASTERN HIGHLANDS OVERNIGHT AND INTO WEDNESDAY WITH FAVORABLE JET
AND OROGRAPHICS. SNOW LEVELS MAY BE HIGH ENOUGH EARLY TO PRECLUDE
SIGNIFICANT ACCUMULATIONS AND HAVE LEFT HEADLINE OUT OF THE MIX
FOR NOW. CENTER OF UPPER LOW SHIFTS TO NORTH CENTRAL MONTANA BY
LATE WEDNESDAY. EASTERN IDAHO REMAINS UNDER EFFECTS OF UPPER
TROUGH WITH GENERALLY UNSETTLED SHOWERY CONDITIONS WEDNESDAY NIGHT
INTO THURSDAY. WITH SFC LOW IN FAVORABLE EASTERN MONTANA POSITION
AND TIGHT SFC GRADIENT...ADVISORY LEVEL WINDS WILL REMAIN A THREAT
WELL INTO THURSDAY. TEMPERATURES REMAIN COLD ENOUGH TO KEEP SNOW
LEVELS FLIRTING WITH VALLEY FLOORS AT LEAST OVERNIGHT. CONVECTION
UNDER COLD POOL ALOFT AND WEAKLY UNSTABLE AIR MASS MAY MEAN A MIX
OF RAIN/SNOW TO VALLEY FLOORS EVEN DURING THE DAY. OVERALL SNOW
TOTALS THROUGH THURSDAY REMAIN IN THE 6 TO 12 INCH RANGE ABOVE
7000 FEET IN THE CENTRAL MTNS...4 TO 8 INCHES ABOVE 7000 FEET IN
THE EASTERN HIGHLANDS... AND LESS THAN AN INCH IN THE SNAKE PLAIN.
DMH
.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY.
BOTH EUROPEAN AND GFS KEEP REGION IN NORTHERLY FLOW ALOFT AND VERY
COLD THROUGH SUNDAY. EXPECT SHOWERS THROUGH THE PERIOD BUT DOES
NOT LOOK LIKE WIDESPREAD ORGANIZED PRECIPITATION. DO EXPECT WELL
BELOW NORMAL TEMPERATURES FRIDAY THROUGH SUNDAY HOWEVER AND SNOW
LEVELS MAY REACH VALLEY FLOORS OVERNIGHT WITH SOME SUB FREEZING
TEMPERATURES EVERYWHERE. DIFFERENCES SHOW UP IN THE MODELS MONDAY
AND TUESDAY WITH THE GFS BUILDING IN AN UPPER RIDGE WITH WARMING
WHILE THE EUROPEAN DROPS DOWN ANOTHER UPPER LOW INTO THE PACIFIC
NORTHWEST. FOR NOW WENT WITH SLIGHTLY BELOW NORMAL TEMPERATURES AND
KEPT IN THE THREAT OF PRECIPITATION CLOSER TO THE EUROPEAN WET
SOLUTION.
GK
&&
.AVIATION...VERY STRONG SOUTHERLY WINDS AT PIH AND IDA TODAY AHEAD
OF THE COLD FRONT. EXPECT WINDS TO BE THE MAIN ISSUE AND EXPECT 15
TO 30 KNOT SUSTAINED WINDS TO CONTINUE AT THOSE LOCATIONS BOTH AHEAD
OF AND BEHIND THE FRONT THROUGH WEDNESDAY. SOME MVFR AND IFR
CEILINGS WILL SPREAD THROUGH THE TAF SITES BEHIND THE FRONT AS WELL.
EXPECT RAIN AT ALL SITES POSSIBLY CHANGING TO SNOW AT SUN AND
POSSIBLY IDA LATE TONIGHT. EXPECT RAIN AND SNOW SHOWERS WEDNESDAY
AS WELL WITH INTERMITTENT MVFR CEILINGS IN THE SHOWERS.
GK
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL MIDNIGHT MDT TONIGHT IDZ020-021.
WIND ADVISORY UNTIL MIDNIGHT MDT TONIGHT IDZ022-023.
WINTER WEATHER ADVISORY UNTIL 6 PM MDT WEDNESDAY ABOVE 7000 FEET
FOR THE IDZ018-031-032.
&&
Hazardous weather outlook, Apr 27, 3:09 AM MST, 10 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
409 AM MDT TUE APR 27 2010
IDZ017>025-031-032-281200-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
409 AM MDT TUE APR 27 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.
.DAY ONE...TODAY AND TONIGHT
A STORM AND ASSOCIATED COLD FRONT WILL MOVE THROUGH THE AREA
TODAY AND TONIGHT. STRONG SOUTHERLY WINDS AHEAD OF THE COLD FRONT
COULD BRING WIND GUSTS AS HIGH AS 50 MPH. THUNDERSTORMS AHEAD OF
THE COLD FRONT COULD BRING GUSTY WINDS OR SMALL HAIL LATE TODAY
AND THIS EVENING. SNOW IN THE HIGHER ELEVATIONS OF THE CENTRAL
MOUNTAINS COULD BRING SLICK ROADS TO THE HIGHER ELEVATIONS. CHECK
THE LATEST URGENT WEATHER MESSAGES FOR DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A TROUGH WILL KEEP UNSETTLED WEATHER OVER THE REGION THROUGH MUCH
OF THE WEEK. ACCUMULATING SNOW IS POSSIBLE AT THE HIGHER
ELEVATIONS. WINDS MAY BE QUITE STRONG THROUGH MUCH OF THE WEEK AS
WELL.
.SPOTTER INFORMATION STATEMENT...
WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.
HATTINGS
High Wind, Lower Snake River Plain
- When
- April 27, 1:35 PM MST to 5:55 PM MST
- Where
- Lower Snake River Plain forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Public
Very strong non-thunderstorm winds caused damage to buildings in the city of Chubbuck. 20 to 25 feet of roof from Inter Mountain Storage was torn off and blown across the street. And a greenhouse suffered extensive damage in the city as well. In Pocatello the wind uprooted trees and caused roof damage.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Utah, April 27 to 28, 2010$310,000 · 91 kt wind · 9 events
- High Wind and Strong Wind in California, April 27 to 29, 20101 injured · $135,000 · 65 kt wind · 12 events
- Damaging Winds in South Carolina, April 27, 20101 injured · $148,000 · 83 kt wind · 10 events
- High Wind in Nevada, April 27, 2010$265,000 · 84 kt wind · 4 events
- Winter Storm and Winter Weather in Vermont, April 27 to 28, 2010$150,000 · 13 events
- Hail and Damaging Winds in Georgia, April 27, 2010$135,000 · 50 kt wind · 6 events
- High Wind and Strong Wind in Nevada, April 27 to 28, 2010$125,000 · 59 kt wind · 7 events
- Winter Storm and Winter Weather in New York, April 27 to 28, 2010$65,000 · 8 events
- Dust Storm and High Wind in Nevada, April 27, 20102 injured · 66 kt wind · 10 events
- Hail and Damaging Wind in South Carolina, April 27, 20101.25 in hail · 9 events
- Frost and Freeze in New York, April 27 to 28, 20108 events
- Hail and Damaging Winds in Tennessee, April 27, 2010$7,000 · 1 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 225307.